Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Midland/Odessa, TX

March 28, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2006, 4:26 PM CST for Pecos County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2006, 4:26 PM CST (22:26 UTC)
Expired
Mar 28, 2006, 5:30 PM CST
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:15 PM CSTHAIL 1.759 Wsw Fort Stockton, TXGOLF BALL HAIL FELL INTERMITTENTLY FROM 515 TO 625 PM AT BELDING FARM AND COVERED THE GROUND UP TO 2 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282228
SVRMAF
TXC371-282330-
/O.NEW.KMAF.SV.W.0028.060328T2226Z-060328T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CST TUE MAR 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 530 PM CST

* AT 424 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 32 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  OPEN COUNTRY OF WESTERN PECOS COUNTY...
  INTERSTATE 10 WEST OF FORT STOCKTON

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3083 10350 3062 10327 3100 10274 3123 10311

$$
2 follow-up statements
000 
WWUS54 KMAF 282256
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CST TUE MAR 28 2006

TXC371-282330-
/O.CON.KMAF.SV.W.0028.000000T0000Z-060328T2330Z/
PECOS TX-
453 PM CST TUE MAR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR WESTERN PECOS COUNTY...

AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
OPEN COUNTRY OF SOUTHWEST PECOS COUNTY...OR ABOUT 25 MILES SOUTHWEST 
OF FORT STOCKTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... 
RURAL SOUTHWEST PECOS COUNTY...INTERSTATE 10...20 MILES WEST
OF FORT STOCKTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3083 10350 3062 10327 3100 10274 3123 10311

$$
000 
WWUS54 KMAF 282308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CST TUE MAR 28 2006

TXC371-282330-
/O.CON.KMAF.SV.W.0028.000000T0000Z-060328T2330Z/
PECOS TX-
503 PM CST TUE MAR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHWESTERN PECOS COUNTY...

AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS IN OPEN
COUNTRY OF SOUTHWEST PECOS COUNTY...OR ABOUT 30 MILES SOUTHWEST OF 
FORT STOCKTON. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
SOUTHWEST OF BELDING. BOTH STORMS WERE MOVING TO THE NORTHEAST AT 
15 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... 
BELDING...OPEN COUNTRY OF SOUTHWEST PECOS COUNTY..

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3083 10350 3062 10327 3100 10274 3123 10311

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:57 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST TUE MAR 28 2006

.SHORT TERM...
UPPER LEVEL LOW OFF THE CA COAST CONTINUES TO EJECT A SERIES OF
SHORTWAVES THAT MOVE ACROSS THE CWA.  SHORTWAVES WILL MOVE ACROSS
THE CWA TONIGHT AS A SURFACE STATIONARY FRONT BEGINS TO MOVE NORTH
AS A WARM FRONT.  THE UPPER LEVEL DISTURBANCES COMBINED WITH THE
FRONT WILL INTERACT WITH INCREASING MOISTURE TO PRODUCE SCATTERED
THUNDERSTORMS OVER THE CWA THIS EVENING AND TONIGHT.

WITH BULK SHEAR VECTORS IN THE 30 TO 40 KT RANGE AND 700 TO 500 MB
LAPSE RATES FROM 6.5 TO 7 DEG C/KM...THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.  HOWEVER...SOME OF THE STORMS MAY APPROACH
SEVERE CRITERIA WITH THE MAIN THREAT FROM HAIL AND GUSTY WINDS.

INCREASED THE POPS AND QPFS OVER THE EASTERN HALF OF THE CWA
TONIGHT.  GFS TRIED TO BREAK OUT AN MCS OVER THE NORTHERN CWA WITH A
3 INCH BULLSEYE OVER WESTERN SCURRY COUNTY FOR THE 6 HOURS ENDING AT
12Z WEDNESDAY.  CONSIDERED THIS TO BE FROM CONVECTIVE FEEDBACK AND
STAYED CLOSER TO THE DRIER NAM/NGM MODELS. OTHERWISE...NO MAJOR
CHANGES WERE MADE TO THE GRIDS.

.LONG TERM...
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION THROUGH WEDNESDAY
NIGHT AS A STRONG UPPER LOW CURRENTLY JUST OFF THE NORTHERN
CA/SOUTHERN OR COAST TRANSLATES SOUTHEAST THROUGH THE GREAT BASIN AND
INTO THE ROCKIES. AT THE SURFACE... THE DRYLINE WILL INITIALLY BE
LOCATED ROUGHLY ALONG A CAPROCK NEW MEXICO TO PECOS TEXAS LINE. THE
DRYLINE WILL ATTEMPT TO PUSH EAST THROUGH THE PERMIAN BASIN
WEDNESDAY AFTERNOON... HOWEVER UPSTREAM SURFACE PRESSURE FALLS IN
ADVANCE OF THE UPPER LOW WILL LIKELY ALLOW THE DRYLINE TO QUICKLY
RETREAT WESTWARD DURING THE LATE AFTERNOON. WE WILL KEEP CHANCES
FAIRLY LOW FOR AREAS EAST OF THE DRYLINE WEDNESDAY AFTERNOON AND
EVENING AS IT APPEARS WEAK FORCING FOR CONVECTIVE INITIATION WILL BE
THE MAIN LIMITING FACTOR ACROSS OUR REGION. A FEW SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE AND WE WILL CONTINUE TO MENTION
THIS POSSIBILITY IN THE UPCOMING HWO. RAIN CHANCES WILL BE ON THE
DECREASE THURSDAY AS THE MAIN UPPER LOW MOVES EAST OF THE AREA.
THE SHORT RANGE MODELS CONTINUE TO DISAGREE ON HOW FAR SOUTH THE
TROUGH AXIS WILL EXTEND INTO NEW MEXICO. THE GFS/ECMWF/UKMET
MODELS ARE SHOWING THE TROUGH FARTHER SOUTH VS. THE SLIGHTLY
FARTHER NORTH SOLUTION OF THE NAM. PREFER TO GO WITH THE MAJORITY
HERE AND HAVE THUS TRENDED THE WINDS CLOSER TO THE OPERATIONAL GFS
FOR THURSDAY. A BRIEF PERIOD OF HIGH WINDS MAY OCCUR IN THE
GUADALUPE MOUNTAINS EARLY THURSDAY. CURRENT MOS NUMBERS FOR KGDP
DO NOT SUPPORT WINDS IN THE WARNING RANGE AND FAIRLY WEAK DOWNWARD
VERTICAL MOTION IS NOTED ON MODEL CROSS SECTIONS. WE WILL HOLD OFF
ON A WATCH FOR NOW AND WILL OPT TO KEEP WINDS BELOW HIGH WIND
WARNING CRITERION FOR THE GUADALUPES. AS THE UPPER SYSTEM MOVES
EAST OF THE REGION A WEAK PACIFIC COLD FRONT WILL MOVE INTO THE
SOUTH PLAINS ON FRIDAY. SURFACE PRESSURE RISES BEHIND THE BOUNDARY
APPEAR WEAK AND THE FRONT WILL LIKELY NOT PUSH SOUTH AND WEST OF
THE PECOS RIVER. SOUTHWEST FLOW ALOFT RETURNS FRIDAY NIGHT AND
GENERALLY REMAINS IN PLACE THROUGH EARLY NEXT WEEK. THE DRYLINE IS
EXPECTED TO BE PRESENT AS WELL AND COULD BECOME ACTIVE DEPENDING
ON THE AMOUNT OF MID AND UPPER LEVEL SUPPORT. FOR NOW... WE HAVE
RAISED POPS SLIGHTLY ACROSS THE REGION... BUT WILL CONFINE A
MENTION OF THUNDERSTORMS TO THE EASTERN PERMIAN BASIN... WESTERN
LOW ROLLING PLAINS AND STOCKTON PLATEAU.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL MOVE EAST INTO THE CENTRAL PLAINS BY
THURSDAY AFTERNOON. THIS WILL SERVE TO PUSH THE DRYLINE EAST OF
THE AREA LEAVING BREEZY TO WINDY CONDITIONS ALONG WITH LOWERING
RH/S IN IT/S WAKE. THE LOWEST RH/S (10-15%) WILL LIKELY RESIDE
OVER THE SOUTHEASTERN NEW MEXICO PLAINS... UPPER TRANS PECOS AND
FAR WESTERN PERMIAN BASIN. LOW RH/S CAN ALSO BE EXPECTED OVER THE
GUADALUPE MOUNTAINS... HOWEVER SLIGHTLY COOLER TEMPERATURES MAY
SERVE TO KEEP MINIMUM RH/S JUST ABOVE 15%. FOR NOW... WE WILL GO
AHEAD AND INCLUDE THE GUADALUPE MOUNTAINS... SOUTHEASTERN NEW
MEXICO PLAINS... UPPER TRANS PECOS AND WESTERN PERMIAN BASIN IN A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  78  59  78 /  50  20  20  10
CARLSBAD NM                51  80  52  78 /  30  10  10   0
DRYDEN TX                  61  78  59  85 /  40  20  10  10
FORT STOCKTON TX           57  84  57  79 /  40  10  10  10
GUADALUPE PASS TX          51  74  48  68 /  30  10  10   0
HOBBS NM                   51  79  52  77 /  30  10  10   0
MARFA TX                   47  76  42  73 /  30  10  10   0
MIDLAND INTL AIRPORT TX    57  78  55  80 /  50  20  20  10
ODESSA TX                  58  80  59  79 /  50  20  20  10
WINK TX                    57  84  58  81 /  40  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.

&&

54/06
Hazardous weather outlook, Mar 28, 2:33 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:19 PM CSTSevere Thunderstorm WarningMAFReeves56 min
Mar 28, 5:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.